Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 20, 2017, 10:09 PM CDT for Wabasha County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 10:09 PM CDT (03:09 UTC)
- Expired
- Aug 20, 2017, 10:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 964 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
102
WWUS83 KMPX 210309
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT SUN AUG 20 2017
WIZ026-210345-
Pepin-
1009 PM CDT SUN AUG 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PEPIN COUNTY...
At 1008 PM CDT, a strong thunderstorm was located over Pepin, or 8
miles northwest of Wabasha, moving east at 25 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Pepin and Stockholm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4442 9212 4445 9223 4449 9230 4452 9205
4441 9209
TIME...MOT...LOC 0308Z 255DEG 22KT 4444 9218
$$
SPDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 8:17 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 20, 8:17 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 817 PM CDT Sun Aug 20 2017 .SHORT TERM...(This evening through Monday) Issued at 312 PM CDT Sun Aug 20 2017 Uncertainties are abound in this forecast, with how far north we will see convection tonight along with coverage of any storms Monday afternoon. Then you throw in the eclipse and the added pressure on getting a good handle on sky cover (which we don't) and you get a forecast where there isn't as much confidence in as one one like over the first 24 hours. Frontal boundary at 3pm stretched from near Fairmont, MN to the Rice Lake, WI area. Temps are in the low-mid 80s with dewpoints around 70 ahead of the boundary. This is resulting in a rather unstable environment, with the SPC meso analysis showing around 3k j/kg of sbCAPE along the boundary. But the 12z MPX soundings shows why we just have not been able to sustain any surface based convection today and its is the relatively stable layer of air between h85 and h7. Convective trigger temp on the MPX sounding was 88 and we are just not going to quite get there. Still, given the degree of instability, can not rule out something like what the 12z NSSLwrf and HRRR show happening around 00z, with a line of storms developing along the front out toward Rochester over toward EAU, so have pops for this evening limited to this area. For tonight, there will be a focus for convection to the northeast of the surface low developing along the Neb/KS border. Lots of spread with where storms develop tonight as there are a couple of regions of focused moist ascent. One along the 85-h7 theta=e gradient from about Redwood Falls to the Twin Cities, and to the north of the surface warm front, which will be down in IA. Favor the idea of convection north of the warm front being the main show tonight, with an MCS tracking across IA. This should really limit the amount of moisture return we see into MN, so not really buying into the convection the HRRR shows for south central MN, with the HopWRFs and NMM/ARW looking a bit more realistic. What happens with this convection will be key to what we see for potential storms and severe weather Monday. The front working across the area now will be stalling out from south central MN up into central WI. We'll likely again see dewpoints pool up to around 70, with continued steep mid level lapse rates, so we will again see a large degree of instability. Forcing looks a bit better Monday, with the upper jet strengthening to our north, with right entrance region setting up over southern MN. In addition, we'll have a strong trough dropping down from Canada, with mid-level flow picking up in response. Favored pops tomorrow along where the NAM and GFS show the CAPE gradient setting up, which is from about St. James, MN to Ladysmith, WI. If we get storms to go, CAPE/shear parameters certainly pose a severe threat and agree with the northward shift to severe probabilities made to the updated Day2 convective outlook. For clouds and the eclipse, with incoming trough and jet, along with potential for overnight convection nearby, think it is fair to say that we will be hoping from some breaks in the cloud cover as opposed to worrying about the passing of the occasional cloud. .LONG TERM...(Monday night through Sunday) Issued at 300 PM CDT Sun Aug 20 2017 Showers and thunderstorms may be ongoing near the front across southern MN into western WI at the beginning of the long term period early Monday evening. The strong/severe threat will likely have shifted southeast already with an abundance of development ahead of the front. Any lingering activity will be pushed well to the southeast by the early overnight hours as much drier air arrives. A deep trough across the eastern U.S. and surface high pressure over the Upper Midwest will bring another round of below normal temperatures for much of the week. Highs in the upper 60s to mid 70s and lows in the 40s and 50s are expected. The next system approaching from the west will spread warmer and more humid air northward across the Plains late week, arriving here next weekend. High chance PoPs continue for this feature due to relatively good consistency between the models. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 802 PM CDT Sun Aug 20 2017 Main concern is for thunderstorms overnight. Think most of the activity will be in Iowa, but did include a VCTS at MKT. Left precip mention out of the remainder of the TAF sites. This activity will be focused along a frontal boundary draped across southern MN. Thinking highest chance for storms in southern MN is from 08Z to 12Z. Otherwise a VFR forecast period. RAP does indicate BKN040 across a portion of the area through much of the day tomorrow. Winds will be northwesterly under 5 knots tonight, becoming southeasterly tomorrow but remaining light. KMSP...For now, not confident in storms nearing the metro overnight to include a mention in the TAF. But will be evaluating this potential closely ahead of the next issuance. /OUTLOOK FOR KMSP/ TUE...VFR. Wind NW 10 kts. WED...VFR. Wind N 5 kts. THU...VFR. Wind SE 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...BORGHOFF AVIATION...SPD
Hazardous weather outlook, Aug 20, 3:53 AM CDT, 18 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 353 AM CDT Sun Aug 20 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 353 AM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today and tonight as a cold front moves across the area. A few of these storms could produce severe weather, primarily south of a Twin Cities to Redwood Falls line. Damaging winds, large hail and heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday The cold front will stall just south of Minnesota on Monday, with a continued threat for thunderstorm development on Monday afternoon and night across southern Minnesota into central Wisconsin. These storms could also be capable of producing severe weather, mainly along and south of Interstate 90. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Aug 20, 10:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT SUN AUG 20 2017
WIZ026-210345-
Pepin-
1009 PM CDT SUN AUG 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PEPIN COUNTY...
At 1008 PM CDT, a strong thunderstorm was located over Pepin, or 8
miles northwest of Wabasha, moving east at 25 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Pepin and Stockholm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4442 9212 4445 9223 4449 9230 4452 9205
4441 9209
TIME...MOT...LOC 0308Z 255DEG 22KT 4444 9218
SPDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:51 AM CDT | Special Weather Statement | MPX | Faribault | 39 min |
| Aug 21, 4:30 AM CDT | Special Weather Statement | MPX | Freeborn | 45 min |
| Aug 21, 6:38 AM CDT | Special Weather Statement | MPX | Dakota | 52 min |
| Aug 21, 6:43 AM CDT | Special Weather Statement | MPX | Goodhue | 32 min |
| Aug 21, 10:04 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 26 min |
| Aug 21, 11:24 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 36 min |
| Aug 21, 1:05 PM CDT | Special Weather Statement | MPX | Nicollet | 40 min |
| Aug 21, 1:40 PM CDT | Special Weather Statement | MPX | Le Sueur | 35 min |
| Aug 21, 8:09 AM CDT | Special Weather Statement | MPX | Dunn | 36 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.